Alert archive / Montana / Special Weather Statements in 2009

Special Weather Statement, NWS Missoula, MT

July 5, 2009Flathead County, Montana

NWS Missoula, MT issued this special weather statement at Jul 5, 2009, 1:21 PM MDT for Flathead County, Montana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2009, 1:21 PM MDT (19:21 UTC)
Expired
Jul 5, 2009, 2:00 PM MDT
In force
39 min
Issued by
NWS Missoula, MT

County Flathead County, MT

The radar

The Missoula radar (KMSX), 183 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 7.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2009-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2009-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-301 J/kg
Mixed-layer LCL
2659 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KMSO 051921
SPSMSO

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
121 PM MDT SUN JUL 5 2009

MTZ001>003-052000-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-WEST GLACIER REGION-
121 PM MDT SUN JUL 5 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FLATHEAD COUNTY
UNTIL 200 PM MDT...

AT 119 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES WEST OF WHITEFISH...OR 24 MILES
NORTHWEST OF EVERGREEN...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LUPFER...OLNEY AND
RADNOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4885 11452 4872 11420 4835 11458 4844 11481
TIME...MOT...LOC 1921Z 210DEG 19KT 4848 11462

$$

ZUMPFE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jul 5, 10:40 AM MDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 5, 10:40 AM MDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
1040 AM MDT SUN JUL 5 2009

.UPDATE...

FORECAST HIGH TEMPERATURES HAVE BEEN COOLED A FEW DEGREES
TODAY...CITING CLOUD COVER ACROSS THE AREA.

&&

.PREV DISCUSSION... /ISSUED 912 AM MDT SUN JUL 5 2009/

UPDATE...

AREAL COVERAGE OF THUNDERSTORMS HAS BEEN INCREASED FOR THE
REMAINDER OF THIS MORNING BASED ON RECENT OBSERVATIONAL TRENDS.

PREV DISCUSSION... /ISSUED 432 AM MDT SUN JUL 5 2009/

.POTENTIAL FOR SEVERE THUNDERSTORMS ACROSS NORTHWEST MONTANA
MONDAY AFTERNOON...

DISCUSSION...A WEAK MID-LEVEL SHORT WAVE WEATHER DISTURBANCE...
ROTATING WITHIN THE FLOW OVER OREGON...IS APPROACHING THE IDAHO
BORDER THIS MORNING. THUNDERSTORMS HAVE CONTINUED THROUGHOUT THE
NIGHT ALONG THIS DISTURBANCE AND SHOULD CONTINUE DURING THE
MORNING HOURS AS THE SHORT WAVE MOVES OVER CENTRAL IDAHO.

THIS AFTERNOON THE ATMOSPHERE OVER WESTERN MONTANA AND CENTRAL
IDAHO WILL ONCE AGAIN DESTABILIZE...EVEN MORE SO THAN PREVIOUS DAYS
WITH INSTABILITY EXISTING IN NUMERICAL MODEL DATA TO THE CANADIAN
BORDER BY THIS AFTERNOON. DESPITE SOMEWHAT INCREASED CLOUD COVER
LATER THIS AFTERNOON...SUFFICIENT DAYTIME HEATING WILL LEAD TO
EXCEPTIONALLY WARM CONDITIONS WITH HIGH BEING AT LEAST AS WARM...IF
NOT WARMER THAN YESTERDAYS OBSERVED VALUES. THESE FACTORS COMBINED
WITH A FULLY MOISTENED ATMOSPHERE FROM DAYS OF MID-LEVEL SUB-
TROPICAL MOISTURE INFILTRATION WILL LEAD TO WIDESPREAD
THUNDERSTORM DEVELOPMENT TODAY ACROSS IDAHO AND WESTERN MONTANA.
HOWEVER ONLY MODERATE POTENTIAL FOR SEVERE THUNDERSTORMS EXISTS
TODAY SINCE THE WIND PROFILE FROM THE SURFACE TO 10,000 FEET ALOFT
IS WEAKLY SHEARED. AS A RESULT...SOME THUNDERSTORMS THAT DO FORM
WILL BE CAPABLE OF SMALL HAIL UP TO AROUND ONE-HALF OF AN INCH
DIAMETER AND GUSTY WINDS TO 50 MPH. AN OCCASIONAL STORM MAY SPIKE
STRONGER FOR A BRIEF PERIOD OF TIME...ESPECIALLY LATE IN THE
AFTERNOON OR EARLY EVENING HOURS. HOWEVER THESE STORMS SHOULD BE
LIMITED IN NATURE GIVEN THE PREVIOUS REASONING.

CONDITIONS WILL RAPIDLY BECOME MORE FAVORABLE FOR SEVERE
THUNDERSTORMS ON MONDAY AFTERNOON...ESPECIALLY ACROSS NORTHWEST
MONTANA. A PACIFIC TROUGH OF LOW PRESSURE WILL APPROACHES THE
REGION TONIGHT...CAUSING THE UPPER LEVEL RIDGE OF HIGH PRESSURE TO
MOVE EAST. THE ENSUING SOUTHWESTERLY FLOW ALOFT WILL PRODUCE A
HIGHLY DIRECTIONALLY WIND SHEARED ENVIRONMENT OVER NORTHWEST
MONTANA. TO ADD ADDITIONAL WIND SHEAR TO THE PROFILE...FORECAST
MODELS ARE SHOWING AN ACCELERATION IN THE UPPER LEVEL JET STREAM
MOVING INTO THE NORTHERN ROCKIES AT THE SAME TIME. ADD TO THE
EQUATION ABUNDANT INSTABILITY AIDED BY AN APPROACHING
COOLER...DRIER AIRMASS AND STRONG...ORGANIZED THUNDERSTORMS APPEAR
QUITE LIKELY FROM GENERALLY I-90 NORTH AND EAST TO THE CONTINENTAL
DIVIDE. DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL
GREATER THAN ONE INCH IN DIAMETER APPEAR LIKELY WITH THUNDERSTORM
ACROSS THIS REGION. THUS A HAZARDOUS WEATHER OUTLOOK WILL BE
ISSUED TO FURTHER DISCUSS THE POTENTIAL FOR SEVERE THUNDERSTORMS
TODAY AND TOMORROW. THE MAJORITY OF THESE THUNDERSTORMS WILL
QUICKLY MOVE NORTHEAST MONDAY EVENING AS DRIER MORE STABLE AIR
ENTERS THE REGION.

TUESDAY THROUGH SATURDAY...MUCH COOLER AND UNSETTLED WEATHER WILL
BE OVER THE NORTHERN ROCKIES TUESDAY AND WEDNESDAY AS THE UPPER
TROUGH REMAINS OVER THE NORTHWEST U.S. A STRONG SHORTWAVE WILL
EJECT OUT OF THE LONGWAVE TROUGH AND PUSH OVER THE AREA WEDNESDAY.
THUS THIS CONTINUES TO LOOK LIKE THE COOLEST AND WETTEST DAY.
LOWER ATMOSPHERIC LAPSE RATES COULD STILL SUPPORT SOME
THUNDERSTORMS IF FORCING IS SUFFICIENT...BUT INSTABILITY INTO
MIDWEEK WILL BE MUCH LESS SIGNIFICANT THAN TODAY AND MONDAY. THE
AIR MASS WILL BEGIN TO DRY AND WARM LATER IN THE WEEK AS THE
LONGWAVE TROUGH RETROGRADES OFF THE WEST COAST LEAVING A
PERSISTENT SOUTHWEST FLOW OVER THE NORTHERN ROCKIES.

AVIATION...SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD
TODAY...LARGELY IMPACTING ALL AIRFIELDS AND TERMINALS TODAY.
THE STRONGER STORMS WILL PRODUCE SMALL HAIL AND GUSTY WINDS TO 40
KT WITH THE THREAT FOR A FEW ISOLATED SEVERE THUNDERSTORMS POSSIBLE
WITH BRIEF WIND GUSTS TO AROUND 50 KT.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...99
LONG TERM....99
AVIATION...99
Hazardous weather outlook, Jul 5, 6:27 AM MDT, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
627 AM MDT SUN JUL 5 2009

MTZ001>003-007-043-060030-
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
FLATHEAD/MISSION VALLEYS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
627 AM MDT SUN JUL 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

DAYTIME HEATING AND ABUNDANT ATMOSPHERIC MOISTURE WILL COMBINE TO
PRODUCE FAIRLY WIDESPREAD SHOWERS AND THUNDERSTORMS THIS
AFTERNOON. ALTHOUGH MOST THUNDERSTORMS WILL PRODUCE ONLY SMALL
HAIL AND GUSTY WINDS TO 40 MPH...A FEW ISOLATED STORMS MAY PRODUCE
WIND GUSTS IN EXCESS OF 50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AS A TROUGH OF LOW PRESSURE MOVES INLAND ON MONDAY...THE
ATMOSPHERE OVER NORTHWEST MONTANA WILL BECOME INCREASINGLY
UNSTABLE AND SUPPORTIVE OF POTENTIALLY SEVERE THUNDERSTORMS. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS
OF 60 MPH AND HAIL LARGER THAN ONE INCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ005>010-MTZ004>006-060030-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-LOWER CLARK FORK REGION-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
627 AM MDT SUN JUL 5 2009 /527 AM PDT SUN JUL 5 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

DAYTIME HEATING AND ABUNDANT ATMOSPHERIC MOISTURE WILL COMBINE TO
PRODUCE FAIRLY WIDESPREAD SHOWERS AND THUNDERSTORMS THIS
AFTERNOON. ALTHOUGH MOST THUNDERSTORMS WILL PRODUCE ONLY SMALL
HAIL AND GUSTY WINDS TO 40 MPH...A FEW ISOLATED STORMS MAY PRODUCE
WIND GUSTS IN EXCESS OF 50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AS A TROUGH OF LOW PRESSURE MOVES INLAND ON MONDAY...THE
ATMOSPHERE OVER IDAHO AND MONTANA WILL BECOME INCREASINGLY
UNSTABLE AND SUPPORTIVE OF STRONG THUNDERSTORMS. ALTHOUGH MOST
CONVECTION WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AND
HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER...ISOLATED SEVERE
THUNDERSTORMS CANNOT BE RULED OUT...CAPABLE OF PRODUCING WIND
GUSTS IN EXCESS OF 57 MPH AND HAIL LARGER THAN ONE INCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 5, 1:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
121 PM MDT SUN JUL 5 2009

MTZ001>003-052000-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-WEST GLACIER REGION-
121 PM MDT SUN JUL 5 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FLATHEAD COUNTY
UNTIL 200 PM MDT...

AT 119 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES WEST OF WHITEFISH...OR 24 MILES
NORTHWEST OF EVERGREEN...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LUPFER...OLNEY AND
RADNOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4885 11452 4872 11420 4835 11458 4844 11481
TIME...MOT...LOC 1921Z 210DEG 19KT 4848 11462

ZUMPFE

Nearby

Special Weather Statements in Montana, 2009Every special weather statement in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.